Two case reports from Italy describing rare side effects of treating multiple sclerosis (MS) patients with dimethyl fumarate (DMF) may suggest a need for more experience and additional investigation into the drug’s safety, researchers said.
Biogen’s Tecfidera, an oral DMF product for relapsing-remitting MS (RRMS), may have played a role in an unusual infection of the umbilical stump in an MS patient, Lorena Lorefice, MD, of the University of Cagliari in Italy, and colleagues reported in Multiple Sclerosis and Related Disorders.
Six months after starting the drug, a 24-year-old male patient with RRMS presented with serious recrudescence of the gastrointestinal tract as well as acute omphalitis, an infection rarely seen in adults, the researchers reported.
While the infection resolved once the drug was discontinued, another umbilical cellulitis occurred following DMF retreatment, which would “support a hypothesis that this agent could have played an important role in the development of omphalitis,” Lorefice and colleagues wrote.
They suggested that Tecfidera may have caused irritation on the gastrointestinal epithelium of the urachal tract remnants.
“The pathogenic role of dimethyl fumarate to induce this rare infection was probably related to changes in immunological surveillance as well as to the irritant effect of this agent on the gastrointestinal epithelium,” they wrote. “Therefore, post-marketing studies of DMF in clinical practice are still needed to provide the necessary long-term safety data.”
Initially, after the patient began treatment in 2014, he experienced flushing and significant diarrhea and abdominal pain, despite taking the medication with food. These adverse effects resolved within a month, and were within the range of the most commonly reported adverse effects with the drug, including cutaneous and gastrointestinal events.
Although there was no evidence of any embryonal anomalies following ultrasonography and tomography scans of the patient’s abdominal wall, the drug’s immunosuppressive properties may have set the stage for infection and influenced its safety profile, they said.
In a second case report, a 55-year-old woman experienced transient hair loss 3 months after starting Tecfidera.
The hair loss slowed after a couple of months and while treatment continued, the patient experienced hair regrowth over several months, Viviana Nociti, MD, PhD, of the Catholic University in Rome, and colleagues reported online in Multiple Sclerosis and Related Disorders.
Prior to this, DMF was well-tolerated by this patient who experienced only moderate flushing. There was no history of hair loss, despite prior steroid pulse therapy for MS relapses. The results from a dermatological exam and blood work were unremarkable.
“In the absence of any other cause, we attributed the hair loss to the therapy,” Nociti and colleagues wrote. “A longer experience with the drug in MS patients could help neurologists define the presence and the incidence of this new possible side effect.”
Other studies have suggested that DMF may have a cytotoxic effect on hair follicles at the beginning of treatment, followed by spontaneous regrowth, or that DMF may play a role in altering the infundibula and reducing hair shaft anchorage.
The authors also noted that cases of transient hair loss during treatment with DMF have been reported in online MS patient forums.
There have been other case reports of immunosuppression-related diseases in patient taking various forms of DMF. In a case reported in the New England Journal of Medicine, a 23-year-old male a patient without any lymphopenia developed shingles from varicella zoster virus infection after only 2 months on the Fagron brand of DMF for psoriasis.
A major concern of treatment with DMF has been progressive multifocal leukoencephalopathy (PML), which has occurred in patients taking the drug for both psoriasis and MS.
To date, there have been four cases of PML with Biogen’s dimethyl fumarate product Tecfidera. Initially, researchers thought the risk of PML was greatest in those who developed severe lymphopenia while taking the drug, but more cases have now occurred in those who developed only moderate lymphopenia.